FDA concerned about overuse of over-the-counter drugs

| 1/27/2004

You may think it’s safe to take a Tylenol or Advil when you have a headache or your back hurts. And for the most part, you’re right.

But the FDA warned recently that too many people are taking above the recommended dose of pain relievers. And if you take too much, it can be harmful.

"Pain relievers and fever reducers are safe drugs when used as directed," FDA Commissioner Dr. Mark B. McClellan said in a statement. "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."

The FDA pointed to a number of concerns regarding acetaminophen, found in a number of cough suppressants and cold medications, as well as the popular medication Tylenol.

Acetaminophen is an active ingredient in more than 600 medicines. Used correctly, it is safe and effective, the agency said, but if you take too much – which can occur if you take a pain reliever and another medicine containing acetaminophen – you could experience liver damage, and in extreme cases death.

The risk for liver damage is higher for people who take the drug and drink three or more alcoholic beverages per day.

Also highlighted was the group of pain killers that includes aspirin, ibuprofen (such as Advil), naproxen sodium (found in Alleve) and ketoprofen – known as non-steroidal anti-inflammatory drugs. Those medicines can also cause a number of problems if used incorrectly, including:

  • Stomach bleeding. The risk of stomach bleeding is increased in consumers who are over 60, who take prescription blood thinners or are taking steroids.
  • Kidney problems. The risk is higher for people with preexisting kidney disease or who are taking a diuretic.

To help consumers avoid problems, the FDA plans to distribute information about the over-the-counter pain relievers through pharmacies, newspapers, magazines and health publications. The agency said it may also considering adding a warning to the pills’ labels.

"'Read labels carefully,” McClellan said. “Be sure you are getting the proper dose, and check with your doctor or pharmacist to be sure that you can use these drugs safely.”